Skip to main content

ETHNOS_APP

Home • Search • Journals • List 0

Association Between Antipsychotic Treatment and Neurological Adverse Events in Pediatric Patients

A Population-Based Cohort Study in Korea

Bibliographic Data

ID15517699
AuthorsSoo Min Jeon (0000-0002-5100-5739, Kyungpook National University), Susan Park (0000-0001-7932-1525, Kyungpook National University), Soonhak Kwon (0000-0002-0783-2243, Kyungpook National University Hospital), Jin‐won Kwon (0000-0003-3467-7805, Kyungpook National University, corresponding author), Jin-Won Kwon
Year2021
Volume12
Pages668704-668704
Publication date2021-05-26
Open AccessYes
TypeARTICLE
VenueFrontiers in Psychiatry (JOURNAL)
Journal identifiersISSN: 1664-0640 • E-ISSN: 1664-0640
PublisherFrontiers Media (PUBLISHER • CH)
DOI10.3389/fpsyt.2021.668704
PMID34122182
OpenAlexW3164355736
LanguageEN
References cited55

Background: Potential adverse effects might be caused by increasing the number of antipsychotic prescriptions. However, the empirical evidence regarding pediatric psychiatric patients is insufficient. Therefore, we explored the antipsychotic-induced adverse effects focusing on the neurological system. Method: Using the medical information of pediatric patients retrieved from the claims data of Health Insurance Review and Assessment in Korea, we identified those psychiatric patients who were started on antipsychotic treatment at age 2-18 years between 2010 and 2018 ( n = 10,969). In this study, movement disorders and seizures were considered as major neurological adverse events. The extended Cox model with time-varying covariates was applied to explore the association between antipsychotic medication and adverse events. Findings: Total 1,894 and 1,267 cases of movement disorders and seizures occurred in 32,046 and 33,280 person-years, respectively. The hazard risks of neurological adverse events were 3-8 times higher in the exposed to antipsychotics period than in the non-exposure period. Among the exposure periods, the most dangerous period was within 30 days of cumulative exposure. High doses or polypharmacy of antipsychotics was associated with increased risks of neurological adverse events. Among individual antipsychotics, haloperidol showed the highest risk of developing movement disorders among the examined agents. Quetiapine showed a lower risk of developing movement disorders but a higher risk of developing seizures than risperidone. Conclusion: These findings suggest that antipsychotics should be used with caution in pediatric patients, especially regarding initial exposure, high dose, and polypharmacy

Adverse effect · Antipsychotic · Polypharmacy · Psychiatry · Quetiapine · Risperidone · Schizophrenia (object-oriented programming · Cardiac electrophysiology and arrhythmias · Epilepsy research and treatment · Medicine · Schizophrenia research and treatment · Internal Medicine · Pediatrics

  • Prevalence, correlates, and associated psychological problems of substance use in Korean adolescents

    Open Access•Subin Park, Yeni Kim•BMC Public Health•2015

Highly citedNo

Tools

Open DOIOpen Access
Ethnos_APP • Open Source Project • MIT License • Frontend v2.0.0 • Privacy and Cookies • API Documentation: api.ethnos.app/docs • API Source Code: GitHub • DOI: 10.5281/zenodo.17049435 • Frontend Source Code: GitHub • DOI: 10.5281/zenodo.17050053 • cruz.rio.br • Expectantes Misericordiae